Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2009, 4:20 PM MDT for Tooele County, Utah. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 4:20 PM MDT (22:20 UTC)
- Expired
- Jun 2, 2009, 5:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:35 PM MDT | TSTM WND GST 64 | 25 Ssw Clive, UT | SALT FLATS SENSOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 022220 SVRSLC UTC045-022300- /O.NEW.KSLC.SV.W.0007.090602T2220Z-090602T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 420 PM MDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TOOELE COUNTY IN UTAH * UNTIL 500 PM MDT * AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL TOOELE COUNTY...OR 27 MILES WEST OF DUGWAY...AND MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL TOOELE COUNTY THROUGH 500 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4060 11334 4050 11272 4010 11311 4015 11344 TIME...MOT...LOC 2219Z 194DEG 12KT 4017 11324 $$
1 follow-up statement
000 WWUS55 KSLC 022240 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 440 PM MDT TUE JUN 2 2009 UTC045-022300- /O.CON.KSLC.SV.W.0007.000000T0000Z-090602T2300Z/ TOOELE UT- 440 PM MDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL TOOELE COUNTY... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...WITH DESTRUCTIVE WINDS APPROACHING 70 MPH. THIS STORM WAS LOCATED OVER CENTRAL TOOELE COUNTY...OR ABOUT 25 MILES WEST OF DUGWAY...MOVING NORTH AT 15 MPH. A WIND GUST REPORT OF 69 MPH WAS RECEIVED IN THE VICINITY OF THIS STORM IN THE DUGWAY MESONET. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL TOOELE COUNTY THROUGH 500 PM MDT LAT...LON 4060 11334 4050 11272 4010 11311 4015 11344 TIME...MOT...LOC 2237Z 194DEG 12KT 4023 11322 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:33 AM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jun 2, 10:33 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1033 AM MDT TUE JUN 2 2009 .SYNOPSIS...A CLOSED LOW WILL REMAIN ALONG THE WEST COAST THROUGH THE WEEK WITH A SOUTHWEST FLOW ACROSS UTAH. THIS WILL BRING A DRYING TREND TO THE AREA TODAY AND WEDNESDAY THEN MOISTURE WILL START TO RETURN THURSDAY. && .DISCUSSION...THE LAST OF THE SHOWERS ASSOCIATED WITH LAST NIGHTS WIDESPREAD RAINFALL ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING ARE MAKING THEIR WAY OUT OF THE CWA THIS MORNING. THIS HAS LEFT PARTLY CLOUDY SKIES ACROSS MOST OF THE AREA...WITH ONLY SOME LINGERING SHOWERS AND CLOUDY SKIES ACROSS SOUTHWEST WYOMING AND NEAR THE UTAH-IDAHO BORDER. AS SUCH...HAVE ISSUED AN UPDATED FORECAST TO REDUCE POPS AND CLOUD COVER FOR MOST OF THE AREA FOR THE MORNING HOURS. HOWEVER...THIS BREAK WILL BE SHORT-LIVED...AS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP THIS AFTERNOON. AS THE AFTERNOON WEARS ON...THUNDERSTORMS ARE EXPECTED TO BECOME MORE FOCUSED ON THE NORTHERN AND EASTERN PARTS OF THE CWA...AS DRY AIR BEGINS MOVING INTO SOUTHWEST UTAH. THE MAIN THREAT LOOKS TO BE HEAVY RAIN AND THE POTENTIAL FOR SOME ISOLATED FLOODING...AS YESTERDAYS ACTIVITY PRODUCED RAINFALL TOTALS OF MORE THAN HALF AN INCH IN MANY AREAS...AND THIS MORNINGS SOUNDING CONTINUED TO INDICATE A MOIST AIRMASS...WITH A PRECIPITABLE WATER VALUE OF 0.92 INCHES. THE DRYING TREND FROM THE SOUTHWEST IS DUE TO A SOUTHERLY FLOW SET UP BY THE LOW PRESSURE SYSTEM SPINNING OFF THE COAST OF CALIFORNIA. TIMING WHEN EXACTLY THIS FEATURE MOVES INTO THE GREAT BASIN WILL LIKELY BE THE MAJOR FORECAST CHALLENGE OF THE NEXT COUPLE OF DAYS...AS THE MODELS HAVE BEEN SOMEWHAT INCONSISTENT IN THE MOVEMENT OF THIS SYSTEM. && .AVIATION...FOR THE SALT LAKE TERMINAL...SHOWER AND THUNDERSTORM DEVELOPMENT WILL ONCE AGAIN RAMP UP THIS AFTERNOON AND LINGER THROUGH THIS EVENING. STORMS ARE EXPECTED TO BUILD OVER THE TERRAIN AFTER 18Z...BUT SHOULD REMAIN FOCUSED OVER THE SURROUNDING HIGH TERRAIN THROUGH MID AFTERNOON. OPERATIONAL WEATHER CONCERNS WILL FOCUS AROUND THESE STORMS DURING THE 22-04Z WINDOW...AS A 40 PERCENT CHANCE OF DIRECT IMPACT EXISTS AT THE TERMINAL. OUTSIDE OF THE STORM THREATS...NORMAL DIURNAL WIND SHIFTS AND VFR CONDITIONS ARE EXPECTED. && .FIRE WEATHER...HIGH PRESSURE CONTINUES TO BREAK DOWN IN ADVANCE OF AN APPROACHING PACIFIC LOW PRESSURE CURRENTLY OFF THE CALIFORNIA COAST. AHEAD OF THIS LOW...DRIER AND WINDIER CONDITIONS WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE DISTRICT THROUGH MIDWEEK. THAT SAID...AMPLE MOISTURE WILL REMAIN IN PLACE ACROSS THE NORTHERN HALF OF THE DISTRICT TODAY FOR ANOTHER ROUND OF SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT FOR THE AFTERNOON AND EVENING HOURS. DEVELOPED STORMS WILL CONTINUE TO MOVE SLOWLY DUE TO LIGHT STEERING WINDS ALOFT...ALLOWING THE CHANCE OF WETTING RAINS TO REMAIN ELEVATED FOR THOSE AREAS THAT EXPERIENCE STORM ACTIVITY. WETTING RAIN POTENTIAL WILL DECREASE IN THE SOUTH HOWEVER...AS AREAL COVERAGE OF SHOWERS AND STORMS WILL TREND TO DECREASE AS DRIER AIR BEGINS TO WORK IN FROM THE SOUTHWEST. THIS DRYING TREND WILL PUSH INTO NORTHERN SECTIONS WEDNESDAY...LIMITING STORM DEVELOPMENT TO GENERALLY ISOLATED MOUNTAIN COVERAGE DURING PEAK AFTERNOON HEATING THROUGHOUT THE DISTRICT. FOCUSED WEATHER CONCERNS FOR THE MIDWEEK PERIOD WILL REVOLVE AROUND INCREASING SOUTHERLY SURFACE WINDS AND DRYING CONDITIONS AS THE LOW SLOWLY APPROACHES FROM THE WEST...ESPECIALLY FOR THE SOUTHERN AND WESTERN ZONES. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...MERRILL AVIATION...MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 9:36 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 936 AM MDT TUE JUN 2 2009 UTZ001>016-019>021-517-518-WYZ021-031200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 936 AM MDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST COVERAGE DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH FLOODING. STORMS WILL BE MOST WIDESPREAD ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE AREA...WHILE A DRYING TREND WILL BEGIN FROM THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE DRYING TREND WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY...WITH GUSTY SOUTHWEST WINDS ACCOMPANYING THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS COULD STILL OCCUR THROUGH THURSDAY...WITH LOCALLY DAMAGING WINDS POSSIBLE. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE GREAT BASIN AT THE END OF THE WEEK AND INTO THE WEEKEND...BRINGING AN INCREASED CHANCE OF STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:23 PM MDT | Areal Flood Advisory | SLC | Box Elder, Davis, Weber | 3 hr |
| Jun 2, 12:51 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Sevier | 54 min |
| Jun 2, 1:15 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Jun 2, 2:35 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 21 min |
| Jun 2, 4:53 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Jun 2, 5:05 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 55 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.